Alert archive / Minnesota / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Grand Forks, ND

September 30, 20244 counties in North Dakota; 12 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at Sep 30, 2024, 3:15 AM CDT for 4 counties in North Dakota; 12 counties in Minnesota. It took effect at Sep 30, 2024, 7:00 AM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2024, 3:15 AM CDT (08:15 UTC)
In effect from
Sep 30, 2024, 7:00 AM CDT
Expired
Sep 30, 2024, 9:00 PM CDT
In force
14 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS83 KFGF 300815
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
315 AM CDT Mon Sep 30 2024

MNZ003-024-027>032-040-NDZ039-049-052-053-301615-
/O.UPG.KFGF.FW.A.0004.240930T1200Z-241001T0200Z/
/O.NEW.KFGF.FW.W.0007.240930T1200Z-241001T0200Z/
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-Richland-
315 AM CDT Mon Sep 30 2024

...RED FLAG WARNING IN EFFECT FROM 7 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR FIRE WEATHER ZONES 003, 024, 027, 028, 029, 030,
031, 032, 039, 040, 049, 052, AND 053...

The National Weather Service in Grand Forks has issued a Red Flag
Warning, which is in effect from 7 AM this morning to 9 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 


* WIND...Sustained winds to 25 to 30 mph, with gusts up to 50 
  mph.

* HUMIDITY...Relative humidity as low as 20%.

* IMPACTS...Any fires that ignite will spread rapidly and 
  become difficult to control. Outdoor burning is not 
  recommended. 

* ADDITIONAL DETAILS...A significant wind shift is expected from
  west to east starting late this morning as a cold front 
  traverses the region. Winds will initially be from the south 
  before shifting to the west. There will be a brief lull in wind 
  gusts after the front passes before winds rapidly increase once 
  more in the afternoon.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ002-015>017-022-023-301615-
/O.NEW.KFGF.FW.W.0007.240930T1200Z-241001T0200Z/
Norman-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-
315 AM CDT Mon Sep 30 2024

...RED FLAG WARNING IN EFFECT FROM 7 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR FIRE WEATHER ZONES 002, 015, 016, 017, 022, AND 
023...

The National Weather Service in Grand Forks has issued a Red Flag
Warning, which is in effect from 7 AM this morning to 9 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 002, 015, 016, 017, 022, 
  and 023. 

* WIND...Sustained winds to 20 mph, with gusts up to 40 mph.

* HUMIDITY...Relative humidity as low as 25%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...A significant wind shift is expected
  starting around midday as a cold front traverses the region. 
  Winds will initially be from the south before shifting to the 
  west. There will be a brief lull in wind gusts after the front 
  passes before winds rapidly increase once more in the afternoon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
987 
WWUS83 KFGF 301943
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
243 PM CDT Mon Sep 30 2024

MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-010200-
/O.CON.KFGF.FW.W.0007.000000T0000Z-241001T0200Z/
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
243 PM CDT Mon Sep 30 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR FIRE WEATHER ZONES 002, 015, 016, 017, 022, AND 023...

* AFFECTED AREA...In Minnesota, Norman, Clay, East Polk, North 
  Clearwater, South Beltrami, Mahnomen, South Clearwater, 
  Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, 
  East Otter Tail, Wadena and Grant. In North Dakota, Cass, 
  Ransom, Sargent and Richland.

* WIND...Sustained winds to 20 mph, with gusts up to 40 mph.

* HUMIDITY...Relative humidity as low as 25%.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

* ADDITIONAL DETAILS...Winds have shifted to the northwest as the
  front has passed through the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
961 
WWUS83 KFGF 010153
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
853 PM CDT Mon Sep 30 2024

MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-010300-
/O.EXP.KFGF.FW.W.0007.000000T0000Z-241001T0200Z/
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
853 PM CDT Mon Sep 30 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING...

Relative humidities will continue to recover and winds will
diminish in intensity overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Sep 29, 11:38 PM CDT, 3 hours 37 minutes earlier. Its key messages:

  • Wind Advisory for gusts over 45 mph in eastern North Dakota and northwest Minnesota tonight.
  • Fire Weather Watch for southeast ND and west-central MN for conducive conditions for rapid spread of wildfires.
  • First widespread frost chances Thursday night into Friday.
Area forecast discussion, Sep 29, 11:38 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1138 PM CDT Sun Sep 29 2024

.KEY MESSAGES...

- Wind Advisory for gusts over 45 mph in eastern North Dakota and
northwest Minnesota tonight.

- Fire Weather Watch for southeast ND and west-central MN for
  conducive conditions for rapid spread of wildfires.

- First widespread frost chances Thursday night into Friday.

&&

.UPDATE...
Issued at 1002 PM CDT Sun Sep 29 2024

Strong LLJ is developing across central/eastern ND, and gusts
near 40 mph have been reported in northeast ND since sunset.
There is still a deeper inversion projected by guidance tonight,
so how much momentum transfer will occur before the front
arrives in the morning is hard to say (after 09Z near Devils
Lake), so advisory impacts may be delayed for some areas until
sunrise Monday. There hasn't been a change in confidence
regarding any warning impacts from wind in the Devils Lake Basin
per day shift discussion, so we will just need to monitor
upstream trends through the night. Minor adjustments were made
to near term trends and sky cover into Monday, otherwise
forecast remains on track.

UPDATE Issued at 659 PM CDT Sun Sep 29 2024

The main update for the forecast is the issuance of a Fire
Weather Watch across southeastern North Dakota and west-central
Minnesota. While conditions with relative humidity remain fairly
marginal within the official forecast, given the wind shift
expected as a front comes through and high confidence in very
gusty winds, concerns were enough to warrant the issuance of a
watch.

&&

.DISCUSSION...
Issued at 231 PM CDT Sun Sep 29 2024

...Synopsis...

The remnants of what was hurricane Helene have since merged with a
cut off low in the upper Ohio Valley. This continues to prevent
ridging from building east while also keeping the well above average
temperatures in place for the northern plains today. A big change in
the synoptic pattern does come tonight into Monday as a mid level
low deepens in Saskatchewan and Manitoba with and associated cold
front ushering in strong winds and cooler temperatures. Averages for
the coming week would be upper 30s for lows and lower 60s for highs.
Still looking to remain on the warmer end of these values but at
least not the 15-20 degrees above average of last week.

- Today

Of interest or potential impact are the strong south to southeast
winds across the region this afternoon with widespread gusts over 30
mph in central North Dakota and even a few in the far northern
valley. In combination with relative humidity below 30 percent and
near critical fire weather is place for eastern North Dakota with a
red flag warning in effect areas extending from McHenry south to
McIntosh counties and points west in central North Dakota. Not
expecting to quite reach red flag criteria in our area today but
still recommend caution if planning to burn today based on
conditions.

- Tonight

As the low deepens to our north in Canada weak mid level height
falls ahead of the main cold front may aid in the development of
some showers aloft but an impervious layer of dry air below will
prevent anything from reaching the surface tonight into tomorrow and
will more likely just manifest as a broken to overcast layer of
stratus. The associated low level mass response will greatly
strengthen the low level jet with a >80% chance for the southwesterly
850mb jet to exceed 55kts. It remains uncertain just how effectively
this wind would make it to the surface but between the increasing
pressure gradient, existence of this low level wind maxima, and any
advective component its seems a high probability that wind gusts
exceeding 45 mph will be realized overnight despite the typical
formation of a nocturnal inversion. Despite the general understanding
of the "why" to some degree have still gone ahead with the wind
advisory from 7pm to 8am for much of eastern North Dakota north of I-
94 and adjacent portions of Minnesota up to Roseau. On top of the
wind advisory there does remain the much lower potential for gusts
over 58 mph from 10pm to 3am leading a 20% chance for the need for a
high wind warning though the time and location would likely limit
some of the impacts being the threat location is confined to the
western edge of the the Red River Valley.

- Fire weather

Besides the strong winds noted above there is also the concern for
RH tomorrow to dip below 30 percent in areas through fuels remain
marginal and the combination of winds and RH both being borderline
in areas where the overlap have decide to wait and see and allow the
mid shift to potentially pull the trigger on any necessary headlines.

Things do eventually calm down after Monday with winds letting up
and temps falling. Highs in the 60s and 70s the remainder of the
week with a chance for frost Thursday night into Friday as high
pressure slides back over the area leading to ideal radiational
cooling conditions. Best frost chances lie north of HWY 200 through
could see isolated pockets south of this.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1138 PM CDT Sun Sep 29 2024

VFR conditions should prevail through the TAF period across
eastern ND and northwest MN. The main aviation concerns will be
gusty winds that will shift form the south-southeast to the
west-northwest through the TAF period as a front moves through
the region, along with a period of low level wind shear as
50-60kt low level jet progresses east ahead of this front. There
may be a brief lull in the strongest winds near the front but
this should be short lived. Gusts 35-40kt can be expected at
times ahead of and behind the front in eastern ND and
potentially as far east as KTVF. A few stronger gusts greater
than 40kt may occur at KDVL, but confidence isn't as high at
this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 10 AM CDT Monday for NDZ006>008-014>016-
     024-026>030-038-039-049-054.
     Fire Weather Watch from 7 AM CDT Monday through Monday evening
     for NDZ039-049-052-053.
MN...Wind Advisory until 10 AM CDT Monday for MNZ001>005-007-008-
     013>015-022.
     Fire Weather Watch from 7 AM CDT Monday through Monday evening
     for MNZ003-024-027>032-040.

&&

UPDATE...Perroux/DJR
DISCUSSION...TT
AVIATION...DJR
Hazardous weather outlook, Sep 29, 9:27 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
927 PM CDT Sun Sep 29 2024

MNZ001-002-004-005-007-008-013>015-022-NDZ006>008-014>016-024-
026>030-038-054-010230-
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Western Walsh-
927 PM CDT Sun Sep 29 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

South winds will continue to increase overnight, with gusts up to
50 mph expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind gusts as strong as 50 mph may continue during the day Monday.

Near critical fire conditions are expected Monday due to the
gusty winds and low RH values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ003-024-027>032-040-NDZ039-049-052-053-010230-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-Richland-
927 PM CDT Sun Sep 29 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

South winds will continue to increase overnight, with a chance for gusts
up to 50 mph by Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind gusts as strong as 45 mph may continue during the day
Monday.

Critical fire weather conditions may develop across southeast
North Dakota and west central Minnesota Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ006-009-016-017-023-010230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-
927 PM CDT Sun Sep 29 2024

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire conditions are expected Monday due to gusty
winds and low RH values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Nearby

Red Flag Warnings in Minnesota, 2024Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.